Oklahoma, 2015

Hail and Damaging Winds in Oklahoma, June 7, 2015

June 7, 2015 · NWS AMA · 5 events in 2 counties and zones

Thunderstorms with damaging wind gusts and hail developed across the central and eastern portions of the Oklahoma Panhandle during the afternoon and evening of the 7th. The most significant event occurred just northwest of Guymon where strong winds estimated to be around 75 mph caused a trailer home to be blown off of its foundation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms with damaging wind gusts and hail developed across the central and eastern portions of the Oklahoma Panhandle during the afternoon and evening of the 7th. The most significant event occurred just northwest of Guymon where strong winds estimated to be around 75 mph caused a trailer home to be blown off of its foundation. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 7, 10:36 AM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 7, 10:36 AM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1136 AM CDT SUN JUN 7 2015

.AVIATION...
THUNDERSTORM CHANCES WILL BE BEST AT THE DHT AND GUY TAF SITES LATE
THIS AFTERNOON THROUGH THIS EVENING. THEN...THUNDERSTORMS MAY
APPROACH THE AMA TAF SITE LATE THIS EVENING. HAVE INSERTED A TEMPO
GROUP FOR THUNDERSTORMS AND MVFR CONDITIONS AT ALL SITES. CLOUDS WILL
SLOWLY DECREASE LATE TONIGHT INTO MONDAY MORNING. SOUTHERLY WINDS
WILL TURN AROUND TO THE NORTH AND NORTHEAST BEHIND A COLD FRONT WHICH
WILL MOVE THROUGH LATE THIS EVENING AND EARLY MONDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 630 AM CDT SUN JUN 7 2015/

AVIATION...
12Z TAF CYCLE
THE COMBINATION OF A SOUTHWESTERLY UPPER FLOW ACROSS THE PANHANDLES
ALONG WITH AN APPROACHING UPPER TROUGH AROUND 21Z TODAY TO 00Z
MONDAY...AND A COLD FRONT TONIGHT...WILL ALLOW FOR INCREASING CHANCES
FOR CONVECTION AT ALL THREE TAF SITES BETWEEN 21Z TODAY AND 06Z
MONDAY. VFR CONDITIONS ARE EXPECTED EXCEPT FOR SOME POSSIBLE MVFR
CEILINGS IN AND NEAR THE CONVECTION. SOUTHWEST TO SOUTH WINDS
GENERALLY 5 TO 15 KNOTS WILL PREVAIL THEN SHIFTING TO THE NORTH AND
NORTHEAST AFTER THE COLD FRONT MOVES THROUGH AROUND 00Z TO 03Z MONDAY
AT THE DALHART AND GUYMON TAF SITES...AND THEN AROUND 04Z TO 06Z
MONDAY AT THE AMARILLO TAF SITE. WINDS WILL BECOME STRONGER AND
VARIABLE IN AND NEAR THE CONVECTION.

SCHNEIDER

PREV DISCUSSION... /ISSUED 409 AM CDT SUN JUN 7 2015/

DISCUSSION...

COUPLE ACTIVE DAYS/EVENINGS ON TAP AS H7 THETA-E RIDGE WHICH HAS
HELP SPARK CONVECTION IN NM AND FAR WRN PANHANDLE THE LAST SEVERAL
DAYS SLIDES EAST ACROSS THE PANHANDLE AND INTERACTS WITH A COLD FRONT
MVG INTO THE AREA FROM THE NORTH. CONVECTION WILL BE AIDED BY
FLATTENING OF THE MID-UPR LEVEL RIDGE AS S/WVS MOVE AROUND A
WEAKENING LOW WHICH WILL OPEN AS IT MOVES TOWARD THE REGION. CAPE
VALUES NEAR 2000 J/KG AND BULK SHEAR VALUES OF 30-40 WILL PROVIDE
POTENTIAL FOR SEVERE STORMS WITH HIGHEST CONCERN ACROSS OK PANHANDLE
AND NRN TX PANHANDLE DUE TO PRESENCE OF FRONTAL BOUNDARY...COOLER MID
LEVEL TEMPS AND HIGHER SHEAR VALUES ASSOC WITH WEAK JET STREAK. SPC
IS SHOWING SLT RISK FOR THESE AREAS AND MARGINAL RISK ACROSS
REMAINDER OF THE REGION TODAY WITH HAIL AND HIGH WINDS BEING THE
PRIMARY THREATS...ALTHOUGH A 2% TORNADO AREA IS SHOWN IN THE SLIGHT
RISK AREAS AS WELL. THE BOUNDARY WILL SLIDE SOUTH STALLING ACROSS THE
AREA ON MONDAY PROVIDING CONTINUED MARGINAL RISK FOR SEVERE STORMS.
EXACT POSITION OF THE FRONT WILL BE KEY TO DEVELOPMENT ON MONDAY AND
FURTHER SOUTH POSITION MIGHT LEAD TO LOWER POPS. THE FRONT LIFTS BACK
NORTH ON TUESDAY WITH SCT TSTMS AGAIN EXPECTED.

WILL SEE A BRIEF DECREASE IN RAIN CHANCES FOR MID WEEK (ALTHOUGH SOME
POTENTIAL EXISTS EACH DAY) THEN CHCS WILL INCREASE AGAIN LATE IN THE
WEEK AS ANOTHER SLOW MOVING TROUGH DIGS INTO THE DESERT SW. GFS AND
ECMWF ARE IN GOOD AGREEMENT WITH THIS PATTERN ATTM AND THIS IS
SOMEWHAT OF A CONCERNING AS IT WOULD LIKELY LEAD TO POTENTIAL VERY
HEAVY RAINFALL ACROSS THE AREA OVER A MULTIPLE DAY PERIOD (IN
ADDITION TO A SVR STORM POTENTIAL). WE WILL WATCH THIS CLOSELY AS
MANY AREAS ARE VERY MUCH SATURATED WITH LITTLE TO NO STORAGE CAPACITY
IN PLAYA LAKES FORM LAST ROUNDS OF HEAVY RAINFALL.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

15/08
Hazardous weather outlook, Jun 7, 2:24 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
324 PM CDT SUN JUN 7 2015

OKZ001>003-TXZ001>020-081100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
324 PM CDT SUN JUN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS MUCH OF THE
PANHANDLES...WITH THE HIGHEST CHANCES ACROSS THE OKLAHOMA PANHANDLE
AND NORTHERN AND WESTERN PORTIONS OF THE TEXAS PANHANDLE. SOME OF
THESE STORMS WILL LIKELY BE SEVERE THROUGH THIS EVENING...PARTICULARLY
ACROSS NORTHERN AND WESTERN PORTIONS OF THE COMBINED PANHANDLES.
LARGE HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 70 MPH WILL
BE THE PRIMARY HAZARDS. LOCALLY HEAVY RAIN MAY ALSO OCCUR...WHICH COULD
LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A LOW POTENTIAL FOR SEVERE STORMS WILL EXIST ON MONDAY...WITH LARGE
HAIL AND DAMAGING WINDS AGAIN THE PRIMARY CONCERNS. ISOLATED TO
PERHAPS SCATTERED STORMS WILL REMAIN POSSIBLE TUESDAY THROUGH
THURSDAY...BEFORE STORMS ARE EXPECTED TO INCREASE IN COVERAGE LATE
WEEK INTO THE WEEKEND. THE POTENTIAL FOR HEAVY RAIN WILL INCREASE
LATE THIS WEEK WHICH COULD LEAD TO SOME FLOODING OR FLASH
FLOODING...AND A FEW STRONG TO SEVERE STORMS COULD ALSO OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING ACROSS
PORTIONS OF THE NORTHERN AND WESTERN PANHANDLES.

KB

In the hours before

Special weather statement, Jun 7, 2:00 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CDT SUN JUN 7 2015

OKZ002-072100-
TEXAS OK-
300 PM CDT SUN JUN 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TEXAS COUNTY UNTIL 400 PM
CDT...

AT 258 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTH OF GUYMON...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  GUYMON...             TYRONE...             OPTIMA...
  HOOKER...             HARDESTY...           BAKER...
  ADAMS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3658 10096 3663 10159 3685 10161 3701 10120
      3700 10095
TIME...MOT...LOC 2000Z 254DEG 14KT 3674 10148

LG

The radar

The Dodge City radar (KDDC), 165 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Texas

When
June 7, 2:26 PM CST
Where
Texas County, 0.69 mi N of Optima
Measured
1 in hail
Reported by
Public
Coordinates
36.760, -101.350

Quarter size hail was reported in Optima.

Thunderstorm Wind, Texas

When
June 7, 3:57 PM CST
Where
Texas County, 6.75 mi NW of (Guy)guymon Muni Arp
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.760, -101.570

A trailer home was blown about 40 feet from its foundation to the northeast near mile marker 26 along Highway 64. No injuries were reported.

Hail, Texas

When
June 7, 3:57 PM CST
Where
Texas County, 7 mi NW of (Guy)guymon Muni Arp
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.752, -101.589

Quarter size hail had accumulated to a depth of 3 inches at this location.

Thunderstorm Wind, Texas

When
June 7, 3:58 PM CST
Where
Texas County, 2.82 mi NNW of Guymon
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
36.720, -101.490

Tree damage was reported near Highway 64 and Road T just north of Guymon.

Thunderstorm Wind, Beaver

When
June 7, 4:35 PM CST
Where
Beaver County, 3.04 mi NW of Logan
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -100.260

Wind gusts peaked at 62 mph as measured by the Oklahoma Mesonet 8 miles west of Slapout. 10 minutes prior, winds reached severe criteria with gusts to 58 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591659, 591660, 591661, 591662, 591664.